Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Kansas City, MO

January 19, 201417 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Jan 19, 2014, 3:43 AM CST for 17 counties in Missouri; 7 counties in Kansas. It took effect at Jan 19, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2014, 3:43 AM CST (09:43 UTC)
In effect from
Jan 19, 2014, 10:00 AM CST
Expired
Jan 19, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Kansas City, MO
All 24 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS83 KEAX 190943
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 AM CST SUN JAN 19 2014

...CRITICAL FIRE DANGER EXPECTED TODAY...

.VERY WARM AND BREEZY CONDITIONS ARE EXPECTED TO DEVELOP TODAY.
TEMPERATURES WILL QUICKLY APPROACH 50 DEGREES LATE THIS MORNING...WITH
WINDS INCREASING TO 20 TO 30 MPH IN THE AFTERNOON. AS TEMPERATURES
RISE INTO THE UPPER 50S TO LOWER 60S THROUGH MID-AFTERNOON...RELATIVE
HUMIDITY VALUES WILL DECREASE INTO THE 20 TO 30 PERCENT RANGE. THE
ENHANCED WILDFIRE RISK WILL BEGIN TO SLOWLY DIMINISH LATE THIS
AFTERNOON.

KSZ057-060-103>105-MOZ037-043-044-053-054-191745-
/O.UPG.KEAX.FW.A.0001.140119T1600Z-140120T0000Z/
/O.NEW.KEAX.FW.W.0001.140119T1600Z-140120T0000Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-JACKSON-CASS-
JOHNSON MO-BATES-HENRY-
343 AM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR FIRE WEATHER ZONES 037...043...044... 
053...054...057...060...103...104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 057 MIAMI...FIRE
  WEATHER ZONE 060 LINN KS...FIRE WEATHER ZONE 103 LEAVENWORTH...FIRE
  WEATHER ZONE 104 WYANDOTTE AND FIRE WEATHER ZONE 105 JOHNSON KS. IN
  MISSOURI...FIRE WEATHER ZONE 037 JACKSON...FIRE WEATHER ZONE 043
  CASS...FIRE WEATHER ZONE 044 JOHNSON MO... FIRE WEATHER ZONE 053
  BATES AND FIRE WEATHER ZONE 054 HENRY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH LATE AFTERNOON. PEAK CONDITIONS
  BETWEEN 1PM AND 4PM.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE UPPER 50S TO LOWER 60S.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL 
  HAVE HIGH PROBABILITIES OF SPREADING RAPIDLY FROM SOUTHWEST TO 
  NORTHEAST. OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ025-MOZ028-029-038-045-191745-
/O.NEW.KEAX.FW.W.0001.140119T1600Z-140120T0000Z/
ATCHISON KS-PLATTE-CLAY-LAFAYETTE-PETTIS-
343 AM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR FIRE WEATHER ZONES 025...028...029...038 AND 045...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 6 PM CST THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON KS. 
  IN MISSOURI...FIRE WEATHER ZONE 028 PLATTE...FIRE WEATHER ZONE 
  029 CLAY...FIRE WEATHER ZONE 038 LAFAYETTE AND FIRE WEATHER 
  ZONE 045 PETTIS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH LATE AFTERNOON. PEAK CONDITIONS
  BETWEEN 1PM AND 4PM.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE UPPER 50S.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL HAVE
  HIGH PROBABILITIES OF SPREADING RAPIDLY FROM SOUTH TO NORTH.
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
031 
WWUS83 KEAX 191932
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
132 PM CST SUN JAN 19 2014

...CRITICAL FIRE DANGER EXPECTED TODAY...

.VERY WARM AND BREEZY CONDITIONS ARE EXPECTED TO DEVELOP TODAY.
TEMPERATURES WILL QUICKLY APPROACH 50 DEGREES LATE THIS MORNING...
WITH WINDS INCREASING TO 20 TO 30 MPH IN THE AFTERNOON. AS
TEMPERATURES RISE INTO THE UPPER 50S TO LOWER 60S THROUGH MID-
AFTERNOON...RELATIVE HUMIDITY VALUES WILL DECREASE INTO THE 20 TO
30 PERCENT RANGE. THE ENHANCED WILDFIRE RISK WILL BEGIN TO SLOWLY
DIMINISH LATE THIS AFTERNOON.

KSZ102-MOZ011>014-020>022-030-200000-
/O.EXA.KEAX.FW.W.0001.000000T0000Z-140120T0000Z/
DONIPHAN-HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
RAY-
132 PM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 011...012...013...
014...020...021...022...030 AND 102...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR CRITICAL RELATIVE HUMIDITY AND GUSTY
WINDS...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 102 DONIPHAN. IN 
  MISSOURI...FIRE WEATHER ZONE 011 HOLT...FIRE WEATHER ZONE 012 
  ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE WEATHER ZONE 014 
  DAVIESS...FIRE WEATHER ZONE 020 BUCHANAN...FIRE WEATHER ZONE 
  021 CLINTON...FIRE WEATHER ZONE 022 CALDWELL AND FIRE WEATHER 
  ZONE 030 RAY.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...NOW THROUGH LATE AFTERNOON. PEAK CONDITIONS BETWEEN NOW
  THROUGH 4PM.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE MID TO UPPER 50S.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL 
  HAVE HIGH PROBABILITIES OF SPREADING RAPIDLY FROM SOUTHWEST TO 
  NORTHEAST. OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-200000-
/O.CON.KEAX.FW.W.0001.000000T0000Z-140120T0000Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-JACKSON-LAFAYETTE-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
132 PM CST SUN JAN 19 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR FIRE WEATHER ZONES 037...043...044...053...054...057...060...
103...104 AND 105...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON 
  KS... FIRE WEATHER ZONE 057 MIAMI...FIRE WEATHER ZONE 060 LINN 
  KS... FIRE WEATHER ZONE 103 LEAVENWORTH...FIRE WEATHER ZONE 
  104 WYANDOTTE AND FIRE WEATHER ZONE 105 JOHNSON KS. IN 
  MISSOURI... FIRE WEATHER ZONE 028 PLATTE...FIRE WEATHER ZONE 
  029 CLAY...FIRE WEATHER ZONE 037 JACKSON...FIRE WEATHER ZONE 
  038 LAFAYETTE...FIRE WEATHER ZONE 043 CASS...FIRE WEATHER ZONE 
  044 JOHNSON MO...FIRE WEATHER ZONE 045 PETTIS...FIRE WEATHER 
  ZONE 053 BATES AND FIRE WEATHER ZONE 054 HENRY.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...NOW THROUGH LATE AFTERNOON. PEAK CONDITIONS BETWEEN NOW 
  AND 4 PM.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE MID 50S TO NEAR 60.

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL 
  HAVE HIGH PROBABILITIES OF SPREADING RAPIDLY FROM SOUTHWEST TO 
  NORTHEAST. OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BOOKBINDER
897 
WWUS83 KEAX 192353
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CST SUN JAN 19 2014


KSZ025-057-060-102>105-MOZ011>014-020>022-028>030-037-038-043>045-
053-054-200100-
/O.EXP.KEAX.FW.W.0001.000000T0000Z-140120T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-CASS-JOHNSON MO-PETTIS-BATES-
HENRY-
553 PM CST SUN JAN 19 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE 
WEATHER ZONES 011...012...013...014...020...021...022...025...
028...029...030...037...038...043...044...045...053...054...057...
060...102...103...104 AND 105...

WIND SPEEDS AND TEMPERATURES WILL QUICKLY DECREASE THIS EVENING
ALLOWING RELATIVE HUMIDITY VALUES TO RECOVER. THEREFORE THE RED FLAG
WARNING FOR TODAY WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

CUTTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Jan 19, 3:21 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 19, 3:21 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CST Sun Jan 19 2014

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CST SUN JAN 19 2014

Gusty southwest winds will usher in much warmer temperatures today
with highs still expected to be in the 50s to near 60 over eastern KS
and western MO. While models have backed off somewhat on the
temperatures, current thinking is that strong winds just off the
surface (40-50 kts) and resulting mixing should allow the boundary
layer to mix a bit deeper than models are suggesting. This would
allow for gustier winds, warmer temperatures and lower humidity
values during the afternoon, a trend that has been rather common this
winter. These winds and RH values will likely send southwestern
portions of the forecast area into red flag criteria, so a red flag
warning has been issued for areas along and south of an Atchison-KC-
Sedalia line through 6 pm.

.LONG TERM...(Monday through Saturday)
Issued at 320 AM CST SUN JAN 19 2014

A weak front will drop through the area early Monday bringing a 10-12
degree drop in temperatures. This will set the stage for some
scattered snow showers Monday night as a mid-level vort max swings
into the Mid-Mississippi Valley. This system will be quite a bit
weaker than the ones that recently dropped through the area so winds
won't be nearly as gusty. Better chances for any precip will be
across northern and central Missouri with little if any snow
accumulation.

The main story for the remainder of the forecast period will be cold
weather with models trending deeper and further west with the large
upper trough that has been sitting over the eastern US for some time
now. This will allow surges of Arctic air to reach further west than
has been the case the past several days. The first surge of cold air
will arrive Monday night and Tuesday when temperatures will drop into
the teens and single digits at night and only rise into the lower 20s
or upper teens during the day. A reinforcing shot of cold air will
bring similar temperatures Wednesday night and Thursday. Overnight
wind chills through this period will range from 10 below to 10 above,
and far northern MO could even approach wind chill advisory criteria
Thursday morning. These cold surges will be much less significant than
the one which affected us earlier this month.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1112 PM CST SAT JAN 18 2014

VFR conditions will prevail through the next 24 hours. Winds for the
rest of the night will slowly switch to the southwest. The southwest
wind Sunday morning will once again be breezy, with gusts topping 30
mph by Sunday afternoon. Winds will quickly drop off again with
sunset Sunday.

&&

.FIRE WEATHER...
Issued at 320 AM CST SUN JAN 19 2014

Winds and humidity values are expected to reach red flag criteria for
areas near and south of a line from Atchison KS to Kansas City to
Sedalia today. Winds will not be nearly as gusty as they were on
Saturday but may still occasionally gust to 30 or 35 mph out of the
southwest. The strongest winds will be from late morning into mid
afternoon, with humidity values dropping below 30 percent after noon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING from 10 AM this morning to 6 PM CST this
     evening FOR KSZ025-057-060-103>105.

MO...RED FLAG WARNING from 10 AM this morning to 6 PM CST this
     evening FOR MOZ028-029-037-038-043>045-053-054.

&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Cutter
FIRE WEATHER...Hawblitzel
Hazardous weather outlook, Jan 18, 6:56 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CST SAT JAN 18 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
656 PM CST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

CUTTER

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.